Arizona, 2017

Heavy Rain in Arizona, July 8, 2017

July 8, 2017 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced heavy rain in Holbrook.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced heavy rain in Holbrook.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 8, 3:16 PM MST, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 8, 3:16 PM MST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
316 PM MST Sat Jul 8 2017

.SYNOPSIS...Temperatures will begin to cool closer to average over
the weekend and into next week. Chances for afternoon
thunderstorms will gradually increase over northern Arizona
through the the first half of next week as well.

&&

.DISCUSSION...
The 2017 Monsoon looks to be in full swing this afternoon with
widespread showers and thunderstorms across the area. Light
steering winds alloft has allowed for some cells to drift slowly
through the region triggering some flood advisories earlier in the
Day. Some environmental shear off of higher terrain has allowed
the stronger storms to organize and create potentially damaging
hail and strong outflows. Peak heating is currently at maximum and
will possibly see a few storms at or near severe levels before
the rest of the evening is over.

Some of these storms are expected to carry over into the evening
hours, however storm strength should decrease around sunset, as
convective mixing shuts off. Quiet overnight hours are expected
with the next round of convection looking to start late Sunday
Morning and early Sunday afternoon.

This trend of enhanced daytime convection typical of the North
American Monsoon looks to continue through the bulk of the
forecast period as the large scale ridge responsible for the
monsoonal pattern is forecast to remain in place for the
foreseeable future, some movement of the ridge access may
increase or decrease daily precipitation chances as we go forward,
but the favorable pattern remains into next week. Moisture looks
to move into the region lowering cloud bases and increase the
potential for more widespread storms producing heavy rains each
subsequent day.

&&

.AVIATION...For the 00Z package...Scattered showers and
thunderstorms will continue into the evening across northern
Arizona. Gusty winds, frequent lightning, and brief MVFR/IFR
visibilities will be possible in stronger storms. Activity will
diminish significantly after 03Z with lingering isolated showers
continuing into the overnight hours tonight. Another round of
scattered thunderstorms to redevelop after 18Z Sunday. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Cooler temperatures and increased low level moisture
are expected through the weekend, though gusty and erratic outflow
winds should still be anticipated. Trends early next week include
higher minimum relative humidity values and higher chances of
wetting rains.

Tuesday through Thursday...The district will be in a medium grade
monsoon pattern during this time. Expect scattered to numerous
showers and thunderstorms each day.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Suk
AVIATION...KD
FIRE WEATHER...KD

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 8, 3:22 AM MST, 16 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
322 AM MST Sat Jul 8 2017

AZZ004>018-037>040-090700-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
322 AM MST Sat Jul 8 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop this afternoon and last
through the evening hours. Expect light to moderate rainfall with
these storms. Strong thunderstorm winds will be a concern for
areas below the rim country. A few gusts near 60 MPH are possible,
especially in Yavapai and Gila Counties.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Expect a typical monsoon pattern with scattered thunderstorms
developing each day. Thunderstorm hazards will include lightning,
moderate rainfall, and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Navajo

When
July 8, 8:05 PM MST to 8:35 PM MST
Where
Navajo County, 3 mi SE of Holbrook to 3 mi NW of Holbrook
Reported by
Public
Coordinates
34.869, -110.133

A thunderstorm produced 1.13 inches of rain in about 25 minutes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708127.